It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Multiple Sclerosis Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 03-04-2007, 10:17 PM   #1
Newbie
(female)
 
Join Date: Mar 2007
Location: pelham, tn usa
Posts: 6
victoria_TN HB User
AVONEX...still making me sick

hi, i'v been taking avonex for over a year and still i get sick every week. anyone taking avonex, does it still make you sick. please let me know.

thanks,
vickie

 
Sponsors Lightbulb
   
Old 03-05-2007, 06:30 AM   #2
Facilitator
(female)
 
Join Date: Sep 2006
Location: USA
Posts: 8,898
MSNik HB UserMSNik HB UserMSNik HB UserMSNik HB UserMSNik HB UserMSNik HB UserMSNik HB UserMSNik HB UserMSNik HB UserMSNik HB UserMSNik HB User
Re: AVONEX...still making me sick

Hi there. Im not on Avonex, but I am on Rebif, and the first 6 months I was sick every day of my life. Someone suggested to me that I try Aleve or Naprosen, instead of Tylenol before my injection. Its a 12 hour over the counter drug, and I found that it WORKS!! I also ice the site for 2 full minutes before the injection and rub the spot for 2 full minutes aftewards in order to disperse the medicine more quickly. But, the ALeve really seems to make the difference. Just for the heck of it, one night, I tried the Tylenol again, and sure enough, I was sick all night..
Just a suggestion but maybe you want to think about it..
Nikki

 
Sponsors Lightbulb
   
Old 03-05-2007, 09:54 AM   #3
Senior Member
(male)
 
PghGuy00's Avatar
 
Join Date: Oct 2002
Location: Pittsburgh, PA, USA
Posts: 181
PghGuy00 HB User
Re: AVONEX...still making me sick

GOD!!!! Yes I still get sick!!!. It is going on 9 months now for me. I do my shot late Saturday afternoon, knowing that the effecs wont hit me until about 4-6 hours later, (I like to go out on Sat nights and still have a good time, HEHEHE) but I know never to make any plans for Sunday. I'm like a thug all day and sometimes into Monday also.

 
Old 03-05-2007, 04:07 PM   #4
Senior Veteran
(female)
 
Lisa_P's Avatar
 
Join Date: Nov 2000
Location: Ida Grove, IA
Posts: 978
Lisa_P HB UserLisa_P HB UserLisa_P HB UserLisa_P HB User
Re: AVONEX...still making me sick

I was on Avonex for almost a year and a half and at the end it was every week still. Just before the pharmacy started giving me the premixed syringes, I had been "getting used to" the stuff and only had the flu every so often. So I wonder if the powder that you mix yourself is just more easily tolerated by some? If I ever go back on Avonex, I would BEG for that older version of the drug. The "new, improved" was NOT better for me.

 
Old 03-05-2007, 06:25 PM   #5
Senior Veteran
(female)
 
Join Date: Oct 2005
Location: America
Posts: 546
amy2705 HB User
Re: AVONEX...still making me sick

Ugh, that's so depressing. I've one been on a month. Just did the 4th injection (pre-filled syringes). Nothing will (hopefully) ever compare to the first one ... but I've been hoping that it would eventually stop making me sick every week.

I've been loading up on advil and taking a sedative when I inject (at night) and that seems to help.

Anyone got any more tips?

PS. Is it still AS BAD after you've been on it a while or slightly better (albeit still not great)??

Oh lord - I can't believe it doesn't get better! The nurse who came to train me to do the injections said it would get better after ~6 weeks. Ugh.

 
Old 03-05-2007, 06:48 PM   #6
Newbie
(female)
 
Join Date: Mar 2007
Location: pelham, tn usa
Posts: 6
victoria_TN HB User
Re: AVONEX...still making me sick

I started out using the powder then switched to prefilled. I hated mixing the medicine because by the time i got it mixed i was in tears because i hated taking the medicine. I knew within hrs. that i was going to be sick. I don't think there's any difference between them. My husband says he thinks I do better on the prefilled but I don't think so. I also take aleve before the shot. It helps some. I take my shot every Friday evening. I work all week on Fri. take shot then sick all weekend. I feel like I don't have a life anymore. Avonex also makes me depressed so I have to take medicine for that. Hope that all this goes away and soon.

DON'T FORGET MARCH IS MS AWARENESS MONTH

Thanks & GOD BLESS TO ALL
Vickie

 
Old 03-05-2007, 09:53 PM   #7
Inactive
(female)
 
Join Date: Mar 2006
Location: Louisiana
Posts: 142
LaLady HB User
Re: AVONEX...still making me sick

I've been on Avonex almost a year now and it has gotten easier. I still take an Advil before and a few hours after the shot but unless I skip a dose, I have no chills or shaking. I do get a little sleepy but that's manageable.

I had a neuro appointment today and wonderful results. Balance, reflex and strength were all improved. Cognitive, concentration and comprehension were all good. My doctor said he saw no reason for a new MRI since it seemed obvious that lesions were stabilized or shrinking!

Those 45 or so shots were worth it!!!

 
Old 03-06-2007, 09:55 PM   #8
Senior Veteran
(female)
 
Join Date: Oct 2005
Location: America
Posts: 546
amy2705 HB User
Re: AVONEX...still making me sick

That's great news! Hoorah! I hope I'm in the same boat 41 from now!
Thanks for the boost!

 
Old 03-16-2007, 10:55 PM   #9
Junior Member
(female)
 
Join Date: Mar 2006
Location: USA
Posts: 33
journey4me HB User
Re: AVONEX...still making me sick

Victoria...so sorry to hear of your problems with avonex. I have been on it since 12/02 and I still hate the shots. My husband has a way of doing it so I am able to handle it without crying anymore. 800 mg. of ibuprofen helps me. I take it after the shot and I am fine. Avonex has really worked for me. So far, no exhaserbations since I was first diagnosed in Oct. of '02. I just hope it continues.

 
Old 03-17-2007, 03:44 AM   #10
Inactive
(female)
 
Join Date: Feb 2007
Location: germany
Posts: 31
alyb HB User
Re: AVONEX...still making me sick

hi all! my sister has ms and has switched from rebarf(she calls it) to avonex and due to the fact she is ill she is thinking of Tysabri!!
( removed )
Alyson

Last edited by moderator2; 03-17-2007 at 07:29 AM. Reason: not allowed to promote your sister's b log

 
Old 03-19-2007, 12:55 AM   #11
Senior Member
(female)
 
Join Date: Nov 2005
Location: The Netherlands
Posts: 161
gib70 HB User
Re: AVONEX...still making me sick

I've been on Avonex for a year and some weeks are worse than others. This last week was particularly bad. I will say though one tip I suggest for everyone is taking the shot early in the day. I take mine around 10am and I start to feel the symptoms around 2pm. The worst part hits me around 6pm and I feel the worst that evening. One time I took the shot in the late afternoon and I will never do that again because I felt so bad the next day so instead of only having my evening wrecked I felt horrible the whole next day too.

 
Old 03-19-2007, 10:17 AM   #12
Senior Member
(female)
 
Join Date: Feb 2007
Location: Mission Viejo, CA
Posts: 150
OliverBocca HB User
Re: AVONEX...still making me sick

I am fortunate in that I have not gotten sick at all on Avonex. I am on my fourth month.

I do take Alleve 30 minutes before I give myself the shot and I do ice my thigh muscle pretty thoroughly. Also, I apply two Salon Pas pain patches to the leg after and lay down for 1/2 an hour after the shot. (Rmove the patches after a 1/2 hour or you'll get two rectangular skin rashes!)

I don't want to give the impression I get away scot-free from effects, though.

I do get depression as a side effect. (I take an SSRI anti depressant to counteract it.) I am in my second week on the anti depressant. It looks like I will be on it for as long as I am on Avonex, sigh.

So Cal Holly

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Trying to make a decision...stay on Avonex or switch to Rebif molly3631 Multiple Sclerosis 5 03-02-2009 03:38 PM
Avonex advice please... molly3631 Multiple Sclerosis 9 09-01-2008 08:29 AM
Avonex headaches carol113 Multiple Sclerosis 11 08-20-2008 02:44 PM
betaferon or avonex dawnies Multiple Sclerosis 12 05-28-2008 10:22 AM
Restarted Avonex :( TXChica70 Multiple Sclerosis 8 03-01-2008 08:22 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 08:58 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!